Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

July 25, 2012Comanche County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 25, 2012, 5:55 PM CDT for Comanche County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 5:55 PM CDT (22:55 UTC)
Expired
Jul 25, 2012, 7:00 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:40 PM CDTTSTM WND GST 506 W Hardtner, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WWUS83 KDDC 252255
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED JUL 25 2012

KSZ088>090-260000-
BARBER-CLARK-COMANCHE-
555 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER...SOUTHERN CLARK
AND SOUTHERN COMANCHE COUNTIES...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF ENGLEWOOD...MOVING EAST AT
35 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. STRONGER WINDS
WERE REPORTED IN OKLAHOMA.

RESIDENTS IN SOUTHERN BARBER...SOUTHERN CLARK AND SOUTHERN COMANCHE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3716 10004 3720 9849 3699 9853 3699 9991
TIME...MOT...LOC 2254Z 248DEG 30KT 3688 9974

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:58 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 25, 3:58 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT WED JUL 25 2012

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 312 PM CDT WED JUL 25 2012

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST
ACROSS WESTERN KANSAS TONIGHT. AN ASSOCIATED COOL FRONT WILL ALSO
MOVE EAST OVERNIGHT FROM FAR WESTERN KANSAS WITH WINDS SHIFTING TO
THE NORTH. INITIALLY SOME THUNDERSTORMS WILL DEVELOP THIS EVENING
MAINLY EAST OF A HAYS TO ASHLAND LINE WITH A VORTICITY MAX, HIGHER
INSTABILITY, AND CAPES RUNNING AROUND 1500 J/KG. SOME STORMS COULD
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 OR 60 MPH. ANOTHER AREA
OF THUNDERSTORMS IS EXPECTED JUST BEHIND THE COLD FRONT LATER
TONIGHT TILL AROUND MIDNIGHT TO 3 AM THEN GRADUALLY DECREASE IN
COVERAGE. SOME OF THESE STORMS MAY HAVE LOCALLY HEAVY DOWNPOURS
AND WIND GUSTS TO 40 MPH, HOWEVER WITH WEAK UPPER LEVEL SUPPORT,
LESS INSTABILITY, AND WEAKER SURFACE MOISTURE CONVERGENCE AFTER
DARK, SEVERE WEATHER IS NOT ANTICIPATED. WILL CONTINUE WITH
INCREASING POPS TO AROUND 50 PERCENT AT HAYS TO 30 TO 40 PERCENT
ELSEWHERE FOR TONIGHT. SHORT TERM OPERATIONAL MODELS QPF AND POP
FIELDS COMING INTO MORE AGREEMENT OVERNIGHT. THAT SAID THE HRRR
MESOSCALE MODEL NOW SHOWING LESSER CHANCES ESPECIALLY IN A
CORRIDOR FROM DIGHTON TO DODGE CITY WITH MUCH OF THE STORMS
STAYING EAST AND WEST OF DODGE CITY.

ON THURSDAY AS THE UPPER LEVEL TROUGH AND ASSOCIATED COOL FRONT
MOVE EAST LOOK FOR CLEARING SKIES AND NORTH WINDS BECOMING
NORTHEASTERLY AT 10 TO 20 MPH.

OVERNIGHT LOWS WILL RUN FROM THE MID AND UPPER 60S IN THE WEST FROM
HAYS TO LIBERAL AND WEST AND FROM 70 TO 75 EAST OF THAT LINE. FOR
THURSDAY LOOK FOR HIGHS IN THE MID 90S WEST TO THE MID AND UPPER 90S
EAST OF THE AFOREMENTIONED LINE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 344 PM CDT WED JUL 25 2012

THE ECMWF, GFS AND GFS ENSEMBLES ARE IN FAIRLY GOOD AGREEMENT WITH
THE LARGE SCALE UPPER-LEVEL PATTERN OVER THE NEXT WEEK. UPPER LEVEL
RIDGING WILL EDGE EASTWARD ACROSS THE HIGH PLAINS FROM THURSDAY INTO
SATURDAY. LOW LEVEL CONVERGENCE BOUNDARIES WILL BE LACKING SO THAT
PRECIPITATION CHANCES ARE LOW. TEMPERATURES SHOULD REMAIN RATHER
HOT AROUND 100F. UPPER LEVEL RIDGING WILL BUILD ACROSS OKLAHOMA
FROM SUNDAY INTO TUESDAY. VERY HOT AIR WILL BE SITUATED ALONG AND
JUST NORTH OF THE UPPER LEVEL RIDGE AXIS, WITH HIGHS FROM 100 TO
110F. THE ECMWF SHOWS A WEAK FRONTAL BOUNDARY SITUATED ALONG THE
NORTHERN PERIPHERY OF THE UPPER RIDGE, WITH COOLER TEMPERATURES TO
THE NORTH AND BLAZING HOT TEMPERATURES TO THE SOUTH. IT CURRENTLY
APPEARS THAT THE VERY HOT TEMPERATURES MAY BE CONFINED TO SOUTH
CENTRAL AND PARTS OF SOUTHWEST KANSAS, WITH THE COOLER READINGS TO
THE NORTH. ISOLATED THUNDERSTORM CHANCES CANNOT BE RULED OUT ANY
DAY IN THIS PERIOD GIVEN THAT WESTERN KANSAS WILL BE SITUATED
ALONG THE EDGE OF THE WESTERLIES WHERE WEAK SURFACE BOUNDARIES
OFTEN RESIDE IN SUMMER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1155 AM CDT WED JUL 25 2012

A COLD FRONT WILL MOVE ACROSS THE TAF SITES BETWEEN 01-03Z THIS
EVENING WITH A CHANCE FOR THUNDERSTORMS. THUNDERSTORM CHANCES
DIMINISH AFTER 06-08Z TONIGHT AS THE COLD FRONT CONTINUES
SOUTHEASTWARD. SOME STORMS COULD PRODUCE WIND GUSTS TO 40-50 KT AND
SMALL HAIL TO DIME SIZE. SOUTHERLY WINDS OF 15-22 KT WILL SHIFT TO
NORTH TO NORTHEASTERLY 10-22 KT. EXPECT VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  67 101 /  40  10  10  10
GCK  68  96  66 100 /  20  10  10  10
EHA  67  95  67  98 /  20  10  10  10
LBL  69  96  67 100 /  30  10  10  10
HYS  68  97  67 101 /  30  10  10  10
P28  75  98  71 103 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...KRUSE
Hazardous weather outlook, Jul 25, 3:35 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED JUL 25 2012

KSZ030-031-043>046-061>066-074>081-084>090-262045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
335 PM CDT WED JUL 25 2012 /235 PM MDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A LINE FROM HAYS
TO DODGE CITY AND MEADE LATE THIS AFTERNOON AND EVENING AHEAD OF A
COLD FRONT. SOME OF THESE STORMS MAY HAVE WIND GUSTS FROM 50 TO
60 MPH ALONG WITH SMALL HAIL TO DIME SIZE. LATER THIS EVENING AND
OVERNIGHT MORE THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH A COLD FRONT. THESE STORMS MAY HAVE
SOME LOCALLY HEAVY DOWNPOURS AND WINDS TO 40 OR 50 MPH. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jul 25, 4:41 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     BISON                   38.52N 99.20W
07/25/2012  E60 MPH          RUSH               KS   PUBLIC

&&

KSUGDEN
Local storm report, Jul 25, 4:50 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     4 NW BISON              38.56N 99.24W
07/25/2012  E60 MPH          RUSH               KS   PUBLIC

&&

PODREBARAC
Local storm report, Jul 25, 4:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     3 S FELLSBURG           37.76N 99.17W
07/25/2012  E55 MPH          EDWARDS            KS   PUBLIC

            WIND GUSTS UP TO 55 MPH WERE OBSERVED WITH THE
            THUNDERSTORM.

&&

MSCOTT
Special weather statement, Jul 25, 5:06 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT WED JUL 25 2012

KSZ087-088-252300-
CLARK-MEADE-
506 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF MEADE STATE PARK...MOVING
NORTHEAST AT 20 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3717 10036 3736 10014 3734 9993 3699 9986
      3700 10030
TIME...MOT...LOC 2207Z 225DEG 17KT 3711 10022

SUGDEN
Special weather statement, Jul 25, 5:49 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT WED JUL 25 2012

KSZ030-031-252345-
ELLIS-TREGO-
549 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND WESTERN ELLIS
COUNTIES...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF CEDAR BLUFF...MOVING
NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN EASTERN TREGO AND WESTERN ELLIS COUNTIES...INCLUDING THE
CITIES OF RIGA...ELLIS AND YOCEMENTO...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3913 9939 3872 9936 3871 9981 3906 9990
TIME...MOT...LOC 2250Z 231DEG 10KT 3884 9964

SUGDEN
Special weather statement, Jul 25, 5:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED JUL 25 2012

KSZ088>090-260000-
BARBER-CLARK-COMANCHE-
555 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER...SOUTHERN CLARK
AND SOUTHERN COMANCHE COUNTIES...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF ENGLEWOOD...MOVING EAST AT
35 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. STRONGER WINDS
WERE REPORTED IN OKLAHOMA.

RESIDENTS IN SOUTHERN BARBER...SOUTHERN CLARK AND SOUTHERN COMANCHE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3716 10004 3720 9849 3699 9853 3699 9991
TIME...MOT...LOC 2254Z 248DEG 30KT 3688 9974

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:08 PM CDTSpecial Weather StatementDDCEdwards67 min
Jul 25, 4:21 PM CDTSpecial Weather StatementDDCRush54 min
Jul 25, 4:39 PM CDTSevere Thunderstorm WarningDDCRush31 min
Jul 25, 5:06 PM CDTSpecial Weather StatementDDCMeade54 min
Jul 25, 5:49 PM CDTSpecial Weather StatementDDCTrego56 min
Jul 25, 6:17 PM CDTSpecial Weather StatementDDCKiowa58 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.